Connect with others who understand.

sign up log in
About myRAteam
Real members of myRAteam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Methotrexate- Has Anyone Experienced Hair Loss As A Side Effect To Taking Methatrexate?

Methotrexate- Has Anyone Experienced Hair Loss As A Side Effect To Taking Methatrexate?

A myRAteam Member said:

@A myRAteam Member I have been on methotrexate three times. First pills, then by injection for 10 weeks each with a 9 month period in between. I had lots of hair loss initially, but I investigated a biotin supplement and since then the hair loss is very minimal. My rheumatologist is fine with most supplements. Also, I am hypothyroid so some hair loss can be attributed to this condition. I do take folic acid as directed by physician. My understanding with folate is that MTX strips it out of body. I mistakenly forgot to take mine while staying with family and passed out because my medication lowered my potassium levels dangerously low with the absence of the folate. Ended up in hospital for a day being treated for concussion and rehydrated.

posted over 4 years ago
A myRAteam Member said:

I'm no longer taking methotrexate but for the 5 or so years I did I suffered quite a few side effects including hair loss even while taking folic acid . I found the folic acid worked as a prevention for mouth ulcers...

posted over 4 years ago
A myRAteam Member said:

Bachgirl is totally correct. My Rheumatologist ordered a very specific regimen a few seconds after writing the script for Methotrexate. I take 5 Folic Acid pills 4 days a week; 4 Leucovorin the very next day after I take my MTX. I take my 2 MTX Thursday morning at 6 am and 2 more at 6 am Thursday evening at 6 am. I take 2 more MTX at 6 am Friday morning. Saturday, the 4 Leucovorin and Sunday through Wednesday, 5 Folic acid pills. He decided on the amount of pills and how to space them out according to my weight and ht. Thirteen years ago when I began this regimen, I had horrible side effects. I had bad nausea, and I still do. SOB; Daily fevers; Swelling of feet ankles and hands; I would fall asleep driving (Had to stop) ; felt as if I had the flu at some point of every day. The chronic swelling went away due t th regmen he put me on. I did have hair loss for about a year but the Meds helped stop that. My grandmother taught us that Castor oil is good at growing hair so I found hair treatments with castor oil.

As I type this, I feel my fever climbing and I am beginning to ache as if I have flu. Never got rid of that. I have explained how he wanted me on TUMOR NECROSIS drugs also but I tried Humira ad ft pneumonia and Enbrel and got pneumonia again so I am only on MTX.
Yes, there are many side effects of MTX. You are totally sane.
Vern

posted over 4 years ago
A myRAteam Member said:

YES hair loss BIG TIME I was having dime and quarter sized bald spots. No longer on methotrexate. I used to use Nioxin shampoo or tea tree shampoo (at Sally's Beauty) and it helped some....and along with the prescribed folic acid I added biotin supplements.I still have baby fine hair (reminds me of spider webs lol) but I don't have bald spots any more since off the methotrexate.

posted over 4 years ago
A myRAteam Member said:

Folic Acid was prescribed along with the Methotrexate, when I took it. I remember getting it first as a supplement and then have my Rheumy tell me that I should get the prescription, because it's the strength that's needed to working with the MTX. I've been off MTX for quite sometime now due to elevated liver enzyme tests. Had trouble when he switched me to Leflunomide too. I had dizzy spells when I took it and also hair loss. I have Hypothyroidism too, and have always tended towards thing hair anyway. I was not happy. I remember my ponytail getting down tothe size of a pencil. I've been on Xeljanz since Feb. of 2015, and my hair is probably tripled. That was the biologic that my Rheumy thought I be best on, after being on 3 other biologics. I love my hair now but never know when I'll lose it too. Good luck to you!!

posted over 4 years ago
Already a Member? Log in
myRAteam My rheumatoid arthritis Team

Thank you for signing up.

close